Carbamazepine Toxicity

Article Author:
Yasir Al Khalili
Article Editor:
Patrick Murphy
Updated:
10/27/2018 12:31:56 PM
PubMed Link:
Carbamazepine Toxicity

Introduction

Carbamazepine is a commonly prescribed agent for focal epilepsy and other nonepileptic conditions such as neuropathic pain, schizophrenia and bipolar disorder in the pediatric and adult patients. The first overdose was reported in 1967, and significant toxicity occurs at levels higher than 40 mg/L (usual therapeutic levels are 4 to 12 mg/L).

Etiology

Common etiology for carbamazepine toxicity is co-administration of other medications. Patients are likely to take antiepileptic drugs (AEDs) are likely at the same time as carbamazepine. For example, lamotrigine is a common medication used in these patients, and symptoms of carbamazepine overdose are more likely when lamotrigine is added. A similar situation is also seen with levetiracetam. Any inhibitors of cytochrome P450, such as grapefruit juice, will cause elevated levels of carbamazepine. An intentional overdose of carbamazepine is less common and usually seen with a suicide attempt in a severely depressed patient during the initial administration of the medication.

Epidemiology

Carbamazepine overdose is not uncommon. In 2014 there were 1880 documented cases of symptomatic carbamazepine toxicity according to the American Association of Poison Control Centers report. Of those, 37% were intentional overdose while 57% were an unintentional overdose and 4% were an adverse reaction.

Toxicokinetics

Carbamazepine is significant protein bound with a high volume of distribution, Most of the drug will remain bound to plasma protein due to the high protein binding property; additionally, the drug will enter the bloodstream from tissue stores. Carbamazepine undergoes oxidation via CYP 3A4 and to a lesser extent CYP 2C8 to carbamazepine-lO,ll-epoxide, which is the active metabolite that is thought to cause toxic effects. Other metabolites also have been investigated such as the dihydroxy-derivative of the epoxide (Mittag et al. 2016). Carbamazepine metabolism also includes hydroxylation of the 6-membered aromatic rings and N-glucuronidation of the carbamoyl side chain. Carbamazepine toxicity can be divided into the following three levels: (1) disorientation and ataxia at levels of 11–15 mg/L; (2) aggression and hallucinations with levels of 15–25 mg/L; and (3) seizures and coma with levels above 25 mg/L. 

Carbamazepine is eliminated with a half-life of about 30 hours after the first dose. It usually induces cytochrome P450 enzyme for next doses and elimination increases. Peak blood concentration appears between 6 and 24 hours after ingestion a therapeutic dose; however, large overdose, whether intentional or not, will take up to 72 hours after ingestion to reach a peak level (Mochizuki et al. 2016).

History and Physical

The symptoms of an acute overdose onset are usually delayed because of the delayed and erratic absorption of carbamazepine in the gastrointestinal (GI) tract. It causes dizziness, imbalance, drowsiness, coma, and generalized seizures. It can cause abnormal cardiac conduction that can lead to arrhythmia. It has been reported that acute carbamazepine toxicity could be associated with the presence of spindle coma on EEG (Chauhan et al. 2017). Anticholinergic symptoms are common with carbamazepine toxicity. Hyperchromic anemia, and minor rhabdomyolysis, as well as resultant movement disorders, also have been reported.

Evaluation

Patients must be observed closely and given a neurological exam due to the deterioration of symptoms. Anesthesia and an intubation kit must be bedside ready. Any sign of even minor deterioration and anticipation of worse symptoms should prompt pre-emptive patient intubation. EKG must be done. Serial carbamazepine levels must be obtained every 4 hours.

Treatment / Management

Treatment ranges from physiological clearance, use of activated charcoal, or extracorporeal therapy such as hemodialysis or plasmapheresis (Narayan et al. 2014). Activated charcoal binds to carbamazepine and prevents the absorption from the GI tract. It also enhances the elimination of carbamazepine by interrupting the enterohepatic circulation of the drug. Caution must be taken because of the risk of aspiration of charcoal associated with worsening mental status. Charcoal hemoperfusion is another technique shown to improve clinical outcome for carbamazepine overdose. Charcoal hemoperfusion has risks such as hypoglycemia, hypocalcemia, and thrombocytopenia. (Kossoy et al. 1985). Charcoal will compete with plasma proteins for carbamazepine binding. In one treatment session, the blood compartment can be exposed to the hemoperfusion column many times. Successful treatment of carbamazepine toxicity with intravenous lipid emulsion (ILE) therapy also has been reported in the literature. Due to the risk of death in 13% of cases with significant toxicity, an aggressive treatment plan is required that includes hemoperfusion (HP), hemodialysis (HD), intravenous lipid emulsion (ILE), and multiple-dose activated charcoal (MDAC) (Karaman et al. 2017).

Pediatric populations are at greater risk for adverse effects and symptoms of toxicity at lower serum levels when compared to adults. Use of continuous venovenous hemodiafiltration (CVVHDF) has been reported. This technique uses both diffusion and convection which allows flexibility in enhancing clearance by increasing the volume of ultrafiltrate or the dialysate flow rates. This technique is superior over diffusive techniques alone because the convective transfer helps clear larger molecules such as drugs like carbamazepine. It is a good option for unstable patients, and this continuous procedure is controlled easily (Yildiz et al. 2006). Gastric lavage is useful if done within one hour of ingestion, but care must be taken due to anticholinergic characteristics of carbamazepine that slow down peristalsis and delay the processing of ingested medications. Whole bowel irrigation can be done safely only after securing the airway. As reported in the literature, whole body irrigation can be complicated with ileus and complete bowel obstruction that could require an ileostomy due to the anticholinergic effect of carbamazepine and its effect on peristalsis (Soderstrom et al. 2006).

Differential Diagnosis

Many of these patients have a history of epilepsy, so active seizure, either focal or postictal, should always be considered when a patient on carbamazepine presents with a change in mental status and nonspecific neurologic complaints. All antiepileptic medications have a risk of suicidality, and carbamazepine is no exception. A drug screen should be run on these patients, as they could have overdosed on acetaminophen or another substance. This is not uncommon in patients with epilepsy or chronic neuralgic pain for which they are taking carbamazepine. 

Prognosis

The severity of symptoms at the time of patient presentation correlates with the outcomes. Patients may have altered level of mental status for several days after the acute overdose, but the majority will improve. Patient education is very important for recurrence prevention. A detailed explanation is needed on coadministration of other medications and the patient also should be advised to keep all medications in a locked, secure place to prevent pediatric overdose. Of the 1880 documented cases in 2014, only 62 patients had a major outcome that included admission to the intensive care unit and mechanical ventilation, and no deaths were reported.

Complications

Carbamazepine induces the metabolism of many drugs, and its metabolism is affected by drugs that act as inhibitors or substrates of CYP450 such as HIV medication (Bates et al. 2006). Another drug often concomitantly used with carbamazepine for epilepsy is lamotrigine. It was found that the toxicity of carbamazepine is more likely to occur when lamotrigine is added to carbamazepine if its initial level was higher than 8mg/L; this could be due to the assumption that lamotrigine inhibits the enzyme epoxide hydrolase (Besag et al. 1998). Another widely used antiepileptic agent is levetiracetam; its introduction led to a marked disabling symptom of carbamazepine toxicity, and that dose had to be reduced, or levetiracetam had to be weaned off. Although there was no evidence of pharmacokinetic interaction based on serial blood tests of levels, it is thought to be pharmacodynamics mechanism (Sisodiya et al. 2002). Symptoms include double vision, dizziness, nystagmus, ataxia, nausea, and vomiting and improved in some cases with a slight reduction of carbamazepine. In some cases, it required a complete cessation of levetiracetam: however, it is recommended to reduce carbamazepine and adjust levetiracetam dosages until better seizure control given the ‘’safer’’ profile of levetiracetam. Patients on carbamazepine are recommended not to drink grapefruit juice that can increase the level of carbamazepine in the blood through the inhibition of cytochrome P450 3A4 by furanocoumarins (Mochizuki et al. 2016).

Pearls and Other Issues

Carbamazepine toxicity occurs at levels higher than 40 mg/L (usual therapeutic levels are 4 to 12 mg/L). Patients must be observed closely due to the deterioration of symptoms and by a neurological exam. Anesthesia and an intubation kit must be bedside-ready. It causes dizziness, imbalance, drowsiness, coma, and generalized seizures. Treatment ranges from physiological clearance, use of activated charcoal, or extracorporeal therapy such as hemodialysis or plasmapheresis. Activated charcoal binds to carbamazepine and prevents the absorption from the GI tract. It also enhances elimination of carbamazepine by interrupting the enterohepatic circulation of the drug.